Kentucky, 2006

Damaging Wind in Kentucky, May 31, 2006

May 31, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 31, 10:15 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 31, 10:15 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT WED MAY 31 2006

.DISCUSSION...
FORECAST LOOKS ON TRACK. MADE SOME MINOR ADJUSTMENTS TO HOURLY TEMPS
AND DEW POINTS IN THE GRIDS...BUT NO CHANGES TO TEMPS FOR THE ZFP.
12Z 850 MB TEMPS SUPPORT HIGHS IN MOST AREAS AROUND 90 DEGREES.
MORNING UPPER AIR OBS...MODELS AND WATER VAPOR SATELLITE IMAGERY
SHOWS THE H5 HIGH REMAINS CENTERED OVER THE JKL CWA. EXPECT THE BEST
CHANCES FOR CONVECTION TODAY BOTH EAST AND WEST OF THE CWA. MODIFIED
MORNING SOUNDINGS SHOW CONVECTIVE TEMPS AROUND 90 DEGREES...LIFTED
INDICES OF -6...AND CAPES 2000 TO 3000 J/KG THIS AFTERNOON.
EXPECTING SOME ISOLATED CONVECTION TO FIRE AS SFC TEMPS REACH NEAR
CONVECTIVE TEMPS. KEPT 30 POPS WITH SCATTERED WORDING IN THE NW
COUNTIES IN THE CWA...WITH A LITTLE HIGHER MEAN RH IN THIS AREA.
CURRENT 88D MOSAIC SHOWS CONVECTION DRIFTING SOUTHWEST OVER WEST
VIRGINIA...ROTATING AROUND THE UPPER HIGH. ANY THUNDERSTORMS THAT
DEVELOP THIS AFTERNOON WILL BE VERY SLOW MOVERS...WITH A GOOD
POTENTIAL FOR HEAVY RAINFALL AMOUNTS WHERE THEY OCCUR. SOUNDINGS
SHOW STORM MOTIONS ONLY AROUND 3 KT. UPDATED PRODUCTS ALREADY SENT.

&&

.PREV DISCUSSION...

317 AM EDT WED MAY 31 2006

DISCUSSION...
DEEP RIDGING ACROSS THE REGION AGAIN THIS MORNING. STRONG SUBSIDENCE
HAS MORE OR LESS KEPT US DRY THE PAST COUPLE DAYS WITH RECORD WARMTH.
LITTLE CHANGE IN THE OVERALL PATTERN PROGGED TODAY...SO PERSISTENCE
(WARM AND DRY) WAS WEIGHED HEAVILY. THAT BEING SAID...THERE ARE A
COUPLE CONVECTIVE BOUNDARIES ACROSS THE REGION THIS MORNING WHICH
WILL LIKELY HELP FOCUS A LITTLE BETTER PRECIP COVERAGE TODAY. THE
LATEST NAM APPEARS TO BE DEVELOPING ORGANIZED CONVECTION ALONG ONE
BOUNDARY IN THE I-75 CORRIDOR LATE TODAY...BUT THIS IS SUSPECT AS ITS
75 DEWPOINTS PROVIDE TOO MUCH INSTABILITY. OVERALL KEPT POPS IN THE
20-30 RANGE LATE TODAY...AND CHC OVERNIGHT. TEMPERATURES TODAY SHOULD
BE SIMILAR TO YDAY...WITHIN A CPL DEG OF 90 EXCEPT IN THE HIGHER
MOUNTAINS.

SHOULD SEE GOOD COVERAGE PRECIP FROM THURSDAY AFTERNOON INTO ERLY
MORNING FRIDAY. GOOD UPPER SUPPORT...SURFACE BOUNDARY...AND PLENTY
OF MOISTURE/INSTABILITY IN PLAY. KEPT POPS IN THE LIKELY RANGE...BUT
ONCE THE TIMING BECOMES MORE CLEAR AND PERIOD OF CATEGORICAL POPS
WILL BE WARRANTED. SHUD SEE ENOUGH SUN EARLY THURSDAY TO PUSH
TEMPERATURES FROM AN EARLY WARM START TO READINGS ABOVE THE LATES
MAV GUIDANCE.

MADE SOME MINOR DOWNWARD ADJUSTMENTS TO TEMPS FRIDAY DUE TO CAA AND A
FAIR AMOUNT OF CLOUDS EXPECTED.

1017 PM EDT TUE MAY 30 2006

CONVECTION THIS EVENING MAINLY STAYED JUST OUTSIDE THE FORECAST
AREA...BUT ONE ISOLATED THUNDERSTORM STILL OVER BUCHANAN COUNTY VA
AND JUST BARELY ACROSS THE BORDER INTO PIKE COUNTY. THIS IS FORECAST
TO DISSIPATE WITHIN THE HOUR. ONCE THIS HAS DISSIPATED SHOULD SEE A
DRY NIGHT ACROSS THE AREA...AND HAVE UPDATED THE GRIDS AND
ASSOCIATED FORECAST PRODUCTS TO REFLECT THIS.

430 PM EDT TUE MAY 30 2006

FOR THE PERIOD TONIGHT THROUGH THURSDAY NIGHT...

THE UPPER LEVEL RIDGE CAMPED OVER THE EASTERN THIRD OF THE CONUS
CONTINUES TO DOMINATE THE SHORT-TERM FORECAST. THE PATTERN IS ABOUT
TO CHANGE HOWEVER...AS EVIDENCED BY THE INCREASED CONVECTION ACROSS
THE REGION THIS AFTERNOON. LOCAL RADAR SHOWS NO STORMS PRESENTLY IN
THE FORECAST AREA...BUT DECIDED INCREASED INSTABILITY (-5 LI/S ON
THE RUC) AND ABUNDANCE OF LOW LEVEL MOISTURE (DEWPOINTS ABOVE 60)
WARRANTED SLIGHT CHANCE FOR SHOWERS / STORMS EARLY THIS EVENING.
UPPER LEVEL RIDGE...PER NAM AND GFS...WILL BEGIN SLIPPING TO THE
WEST ON WEDNESDAY. THIS WILL ENABLE MORE MOISTURE TO SLIP INTO THE
REGION...AND ALTHOUGH WEDNESDAY LOOKS TO BE ANOTHER NICE WARM
DAY...COVERAGE OF SHOWERS AND STORMS WILL PROBABLY BE GREATER IN THE
AFTERNOON TOMORROW THEN THEY ARE TODAY.

WEDNESDAY EVENING INTO THURSDAY LOOKS TO BE THE NEXT THREAT FOR ANY
WIDESPREAD ACTIVITY...AS A BAROCLINIC ZONE PUSHES SOUTH TOWARDS THE
BLUE GRASS. INSTABILITY ACROSS THE REGION IS NOT REAL IMPRESSIVE...
BUT SUFFICIENT CONSIDERING SURFACE HEATING AND LOW LEVEL MOISTURE TO
KICK OFF SOME SEVERE STORMS. SHOWERS / STORMS WILL LINGER IN THE
FORECAST AREA INTO FRIDAY.

MOS GUIDANCE WAS WARMER TODAY THEN 24-HOURS AGO. TREND SEEMS
REASONABLE...CONSIDERING THE RECORD TEMPERATURES ECLIPSED TODAY IN
JACKSON AND LONDON. FOLLOWED MOS TREND AND ADJUSTED HIGHS AND LOWS
UP A COUPLE OF DEGREES FROM THIS MORNINGS FORECAST PACKAGE FOR THE
FIRST FOUR PERIODS...STAYING ON THE WARM SIDE OF GUIDANCE.

FOR THE PERIOD FRIDAY THROUGH TUESDAY...

PER HPC LEANED TOWARDS THE ECMWF FOR DAYS 4 AND 5 AND THE ENSEMBLE
MEAN FOR DAYS 6 AND 7.

COOLER TEMPERATURES AND DRY WEATHER WILL BE IN STORE FOR THE
WEEKEND...AS A COLD FRONT PUSHES EAST OF THE CWA ON FRIDAY. POPS
WILL END FROM WEST TO EAST ON FRIDAY. KEPT POPS ON THE LOW SIDE ON
FRIDAY...AS MODELS QUICKLY PUSH THE PRECIPITATION OUT OF THE CWA.
THE UPPER TROF PUSHES EAST OF THE AREA ON LATE SATURDAY.
TEMPERATURES WILL WARM TO START THE WORKWEEK...AS AN AMPLIFIED
PATTERN SETS UP WITH THE UPPER TROF OVER THE NORTHEAST AND THE UPPER
RIDGE EXTENDING FROM THE SOUTHERN PLAINS INTO THE WESTERN GREAT
LAKES AREA. MODELS ARE HINTING AT THE RIDGE FLATTENING AND UPPER
FLOW BECOMES MORE ZONAL ON TUESDAY...12Z GFS IS HINTING ON A COLD
FRONT APPROACHING ON TUESDAY...BUT WITH LOW CONFIDENCE ATTM WILL
KEEP POPS ON THE LOW SIDE. KEPT A DIURNAL TREND FOR POPS MONDAY AND
TUESDAY. STAYED CLOSE TO THE HPC NUMBERS FOR THE GRIDS...HOWEVER
HIGHS MAY NEED TO BE BUMPED UP WITH THE RIDGE BUILDING OVER THE
AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WJM
Hazardous weather outlook, May 31, 3:15 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EDT WED MAY 31 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
415 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
REMAIN POSSIBLE OVERNIGHT. ANY STORMS WHICH DEVELOP WILL MOVE VERY
SLOWLY...AND BE CAPABLE OF PRODUCING HEAVY RAINS AND SOME LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL MOVE THROUGH KENTUCKY LATE THURSDAY INTO THURSDAY
NIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF THE FRONT...AND A FEW OF THE STORMS WILL BE ACCOMPANIED BY
GUSTY WINDS AND POSSIBLY HAIL.

MORE STORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS A NEW FRONTAL
SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JOHNSTONE

The radar

The Knoxville radar (KMRX), 95 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
May 31, 2:08 PM EST
Where
Whitley County, 2 mi E of Redbird
Measured
53 kt (61 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.750, -84.183

A few large limbs blown down at the Cumberland Falls State Resort Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505745.